Alert archive / New York / Gale Watches in 2021
Gale Watch 20, NWS New York, NY
NWS New York, NY issued this gale watch at Dec 21, 2021, 3:45 PM EST. It took effect at Dec 22, 2021, 10:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 3:45 PM EST (20:45 UTC)
- In effect from
- Dec 22, 2021, 10:00 AM EST
- Expired
- Dec 22, 2021, 3:30 AM EST
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
502 WHUS71 KOKX 212045 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 345 PM EST Tue Dec 21 2021 ANZ335-338-221000- /O.NEW.KOKX.SC.Y.0117.211222T1500Z-211223T0900Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 345 PM EST Tue Dec 21 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM EST THURSDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Long Island Sound west of Port Jefferson and New Haven, and New York Harbor. * WHEN...From 10 AM Wednesday to 4 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ331-332-340-345-355-221000- /O.NEW.KOKX.SC.Y.0117.211222T1500Z-211223T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 345 PM EST Tue Dec 21 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM EST THURSDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 5 feet expected on the ocean. * WHERE...Long Island Sound east of Port Jefferson and New Haven, Peconic and Gardiners Bays, South Shore Bays from Jones Inlet through Shinnecock Bay, and Sandy Hook NJ to Fire Island Inlet NY out 20 nm. * WHEN...From 10 AM Wednesday to 6 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ350-353-221000- /O.NEW.KOKX.GL.A.0020.211222T1500Z-211223T1100Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 345 PM EST Tue Dec 21 2021 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and seas 4 to 7 feet possible. * WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm. * WHEN...From Wednesday morning through late Wednesday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS... Strongest winds will occur Wednesday evening into the early morning hours on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
1 follow-up statement
926 WHUS71 KOKX 220830 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 330 AM EST Wed Dec 22 2021 ANZ335-338-222130- /O.UPG.KOKX.SC.Y.0117.211222T1500Z-211223T0900Z/ /O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 330 AM EST Wed Dec 22 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST THURSDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt. * WHERE...Long Island Sound west of Port Jefferson and New Haven, and New York Harbor. * WHEN...From 1 PM this afternoon to 6 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ331-332-340-345-355-222130- /O.UPG.KOKX.SC.Y.0117.211222T1500Z-211223T1100Z/ /O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/ Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 330 AM EST Wed Dec 22 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST THURSDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt. Seas 3 to 5 feet expected on the ocean and open portions of the Long Island Sound. * WHERE...Long Island Sound east of Port Jefferson and New Haven, Peconic and Gardiners Bays, South Shore Bays from Jones Inlet through Shinnecock Bay, and Sandy Hook NJ to Fire Island Inlet NY out 20 nm. * WHEN...From 1 PM this afternoon to 6 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ350-353-222130- /O.UPG.KOKX.GL.A.0020.211222T1500Z-211223T1100Z/ /O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 330 AM EST Wed Dec 22 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST THURSDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and seas 3 to 6 feet expected. * WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm. * WHEN...From 1 PM this afternoon to 6 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Dec 21, 1:02 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Dec 21, 1:02 PM EST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service New York NY 102 PM EST Tue Dec 21 2021 .SYNOPSIS... High pressure today with low pressure passing east of the area on Wednesday. A weak low pressure area moves through the region Thursday night into Friday morning, followed by a slightly stronger low pressure system Friday night into Christmas Day. && .NEAR TERM /THROUGH WEDNESDAY/... This update accounts for the latest observations and trends of temperature, dewpoint, and sky cover into the afternoon. Forecast remains on track through this evening. Dry wx today with high pres over the region. High temps in the 40s except for some of the higher elevations in the interior. The NBM was used. Two lows approach the area tngt into Wed, with one passing e and the other w. The srn stream low will be the one passing to the e over the Atlc. Clouds will thicken overnight, with pcpn chances mainly aft midnight. Temps may drop off quickly to start the ngt, but the thickening clouds and developing ely component flow will allow temps to stall or rise overnight. Most of the pcpn progged to be rain attm, but some of the interior could have a wintry mix or lgt snow. The challenge is how far the pcpn shield makes it into the cwa. If it gets far enough into the interior, there could be some spotty -fzra Wed mrng aft the wintry mix start in those areas. Right now based on the 12Z blended data, the areas that would be cold enough for this have roughly a 20 pop. As the srn stream low is passing e on Wed, a nrn stream trof will be approaching. This allows for low pres to track basically up the St. Lawrence Valley. Impacts with the upr trof are none with the NAM, but the GFS develops banded pcpn just ne of the cwa as it taps into the srn stream moisture, with a similar band a little closer in the ECMWF. This fcst uses that consensus, placing the strongest lift n of the cwa along with less cooling of the column. As a result, will end pcpn as rain during the middle of the day on Wed. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... Breezy with caa Wed eve due to deepening low pres invof the Maritimes and high pres over the Appalachians. All areas should fall into the 20s with most of the area getting into the teens for wind chills. The wind should decrease aft midnight except near the immediate shore. Hi pres extends up the East Coast into Canada on Thu, with fair wx for the local area. Highs mainly in the 30s to near 40 per the NBM. The ECMWF and GFS both bring a piece of Pacific energy thru the cwa Thu ngt. This would likely be light snow if it did happen. The NBM pops were dry for much of the area, so went abv them to at least slight chance for all areas. This is in line with the prev fcst. Look for a decent jump in pops if this feature persists in the 12Z model cycle. Not much moisture to work with, but the dynamics look strong enough in this lf quad scenario to put down a dusting or coating. && .LONG TERM /FRIDAY THROUGH MONDAY/... Weak shortwave exits east early on Friday with limited moisture, so will go with a dry forecast for the daytime. High in the lower to middle 40s. For Friday night and Saturday, the flow aloft will be almost zonal, however a quick moving clipper system will pass through. Greatest chance of precip appears to be Friday night, mainly after midnight, however chances continue into Saturday, mainly in the morning. As for precip type, thermal profiles aloft are progged to warm up generally SW to NE through Friday night. Can't rule out a mix of rain and snow even for some coastal areas at the onset of precipitation, but this looks to be mainly a rain event there. For inland areas, snow or a rain/snow mix Friday night before transitioning to all rain by late morning. It shouldn't be too difficult to erode sub-freezing surface temperatures given the setup and winds, but cannot completely rule out pockets of freezing rain late at night/early Saturday morning for the northern fringe of the forecast area. Temperatures during the daytime Saturday still manage to reach the mid and upper 40s in most spots. Forecast confidence diminishes on Saturday night through Monday with a mostly flat flow aloft, but with models perhaps beginning to converge regarding an embedded shortwave within the flow and associated weak surface low or trough passing through or south of us Saturday night into Sunday morning. Although the mid levels don't look impressive, a jet streak or coupled jet structure could provide synoptic lift for precip. Until confidence increases, will stick with slight chance PoPs for Saturday night, which appears to be the time with the best chance for precip during this period, and keep Sunday-Monday dry as global models are leaning toward ridging through the period. Highs Sunday and Monday generally in the 40s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... High pressure will give way to an approaching area of low pressure tonight into Wednesday, staying southeast of the region. A cold front moves across Wednesday. VFR conditions will remain in place with MVFR developing tonight into Wednesday morning as rain develops and moves across. Some IFR will be possible towards Wednesday morning. Rain ends Wednesday morning from west to east with an eventual improvement to VFR. Winds are light near 5 kts or less with variable direction but eventually settling to more E-SE direction going into this evening. Winds become more N-NW 5-10 kt Wednesday morning, increasing closer to 15 kt by early Wednesday afternoon and becoming NW. Gusts develop late Wednesday morning to near 20 kt and near the 20-25 kt range for early Wednesday afternoon. NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Winds may be quite variable in direction before 21Z. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... .Wednesday...VFR returns. NW gusts 25-30 kt Wednesday afternoon, peaking at around 30 kt late day into evening. .Thursday-Friday...Mainly VFR. .Friday night-Saturday...Chance of rain, possibly mixed with snow inland Friday night into Saturday morning. MVFR to IFR possible. .Sunday...Mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Marginal sca conditions on the ern waters will continue to subside thru the day. A sca remains in effect until 14Z. Elsewhere, winds and seas blw criteria today. Winds and seas then stay blw sca lvls until Wed aftn and Wed ngt as low pres deepens over the Atlc. A sca will be needed, and there is a low chance for a few gusts to gale force on the ocean depending on the strength of the low. Winds decrease blw 25kt on Thu, but seas on the ocean will only gradually subside. Sub-advisory conds are likely Friday through at least Saturday morning, then there is at least a chance that the pressure gradient could tighten up just enough for SCA conds on the ocean Saturday afternoon and night. && .HYDROLOGY... No hydrologic impacts are expected through the upcoming weekend. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JMC/JC NEAR TERM...JMC/MW SHORT TERM...JMC LONG TERM...JC AVIATION...JM MARINE...JMC/JC HYDROLOGY...JMC/JC
Hazardous weather outlook, Dec 21, 3:40 PM EST, 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 340 PM EST Tue Dec 21 2021 CTZ008>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-222045- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 340 PM EST Tue Dec 21 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-355-222045- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 340 PM EST Tue Dec 21 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-222045- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 340 PM EST Tue Dec 21 2021 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>007-NYZ067-068-222045- Northern Fairfield-Northern New Haven-Northern Middlesex-Orange- Putnam- 340 PM EST Tue Dec 21 2021 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Light precipitation combined with potential freezing surface temperatures may result in a period of light freezing rain for northern portions of the area tonight and into early Thursday morning. A glaze or a few hundredths of ice is possible before surface temperatures warm toward daybreak and any remaining precipitation becomes plain rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 3:45 PM EST | Small Craft Advisory | OKX | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.